Illinois, 2004

Hail and Damaging Wind in Illinois, May 24, 2004

May 24, 2004 · NWS DVN · 3 events in 2 counties and zones

Strong thunderstorms developed across Northern Missouri during the afternoon hours and crossed over a warm front in Northeast Missouri. A lone supercell thunderstorm became elevated after it crossed the warm front and moved across Clark County in Missouri, Lee County in Iowa, and Hancock and McDonough Counties in Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$30,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong thunderstorms developed across Northern Missouri during the afternoon hours and crossed over a warm front in Northeast Missouri. A lone supercell thunderstorm became elevated after it crossed the warm front and moved across Clark County in Missouri, Lee County in Iowa, and Hancock and McDonough Counties in Illinois. Rotational velocity with the mesocyclone was 60 knots (69 mph) off of KLSX 88D in Clark County but storm surveys indicated only straight line wind damage of 43 to 52 knots (50 to 60 mph) with localized winds of 65 knots (75 mph) across Clark, Lee, Hancock, and McDonough counties. Surveys did indicate a continuous line of straight line wind damage from the north side of Keokuk, Iowa, northeast across the Mississippi River to between Ferris and Adrian in Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 12:50 PM CST, 7 hours 23 minutes earlier.

Area forecast discussion, May 24, 12:50 PM CST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT MON MAY 24 2004

.DISCUSSION...
THE PRIMARY CONCERN TODAY IS THE REAL THREAT OF SIGNIFICANT SEVERE
WEATHER AND RIVER/FLASH FLOODING TONIGHT.  LATEST SURFACE ANALYSIS
SHOWS STRONG LOW PRESSURE OVER SOUTHEAST NEBRASKA...WITH A STRONG
WARM FRONT EXTENDING SOUTHEAST THROUGH MISSOURI AND SOUTHERN
ILLINOIS.  THIS FRONT HAS STALLED AND IS NOW LIFTING NORTH OVER
WESTERN MISSOURI. PRESSURE FALLS OVER EASTERN IOWA AND NORTHWEST
ILLINOIS SHOW THAT WARM ADVECTION HAS BEGUN. STRONGER PRESSURE FALLS
OF NEARLY 6MB ARE FOUND OVER WESTERN IOWA AS OF 18Z.  THIS IS
ASSOCIATED WITH INTENSE ELEVATED CONVECTION ALONG THE MISSOURI
RIVER. OF GREATER CONCERN IS A MAXIMUM OF INSTABILITY OVER NORTHEAST
KANSAS AND SOUTHEAST NEBRASKA...WHERE A COUPLE OF CELLS OF IGNITED
IN THE PAST 20 MINUTES.  THIS MAY BE THE BEGINNING OF A SEVERE MCS
WHICH WILL TRACK OVER THE AREA TONIGHT. WE CONTINUE TO SEE AREAS
SOUTH OF INTERSTATE 80 IN HIGH RISK BY SPC...PRIMARILY FOR HIGH
WINDS AND TORNADIC STORMS (WHICH WILL BE MOST LIKELY NEAR THE WARM
FRONT AND IN COMMA-HEAD VORTICIES IN BOW ECHO SEGMENTS.)  THE AREA
MOST AT RISK FOR THIS ACTIVITY WILL BE ALONG AND SOUTH OF HIGHWAY 34
IN IOWA...ILLINOIS AND NORTHEAST MISSOURI LATER THIS EVENING.

A SECONDARY BUT SIGNIFICANT THREAT WILL BE HEAVY RAIN...WHICH IS
LIKELY OVER ALL OF THE AREA.  A DECENT SHORT WAVE...WILL HELP DRAW A
LARGE STRATIFORM HEAVY RAIN SHIELD NORTH OF THE MAIN SEVERE
CONVECTION THIS EVENING...THIS SHOULD IMPACT THE ENTIRE CWA AT SOME
POINT THIS EVENING...THEREFORE HIGH POPS AND A FLOOD WATCH WILL BE
CARRIED THROUGH THE TONIGHT PERIOD.

AFTER PLENTY OF COORDINATION WITH OFFICES AND RFC...WE WILL BE
ISSUING RIVER FORECAST PRODUCTS/FLOOD PRODUCTS SHORTLY.

ADDITIONAL STORMS MAY BE POSSIBLE OVER SOUTHEAST SECTION TOMORROW AS
THE FRONT MOVES AWAY FROM THE AREA...WILL GO LOW ON POPS AS GOOD
SUBSIDENCE IS LIKELY BEHIND TONIGHTS STORMS. THE REMAINDER OF THE
FORECAST IS LARGELY UNCHANGED. THE REGION WILL DRY OUT TUESDAY
THROUGH THURSDAY AS HIGH PRESSURE UNDER ZONAL UPPER FLOW BUILDS INTO
THE MIDWEST. BEYOND...A CUT OFF WEAKENING LOW IS EXPECTED TO LIFT
NORTHEAST OVER THE AREA FRIDAY. MAY NEED POPS FOR THIS...AND WILL
THROW IN POPS FRIDAY NIGHT FOR LLJ ACTIVITY.  SATURDAY THROUGH
MONDAY A STRONG AND SLOW MOVING TROUGH WILL BUILDING INTO THE
ROCKIES.  SEEMS LIKE WEVE SEEN THIS BEFORE  WILL KEEP THUNDERSTORM
CHANCES GOING SAT-MON.  HEAVY RAIN...SEVERE WILL AGAIN BE A DAILY
THREAT.
...ERVIN...
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT.
IL...FLOOD WATCH TONIGHT.
MO...FLOOD WATCH TONIGHT.

&&

ERVIN
Hazardous weather outlook, May 24, 12:40 PM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT MON MAY 24 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
140 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
...HIGH RISK FOR SEVERE WEATHER TONIGHT...
A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR MUCH OF
THE OUTLOOK AREA FOR LATE THIS AFTERNOON AND OVERNIGHT. THE AREA OF
HIGH RISK IS SOUTH OF INTERSTATE 80 WITH A SLIGHT TO MODERATE RISK
FOR AREAS TO THE NORTH.

A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND HIGH WINDS...
POSSIBLY WITH EMBEDDED SUPERCELL THUNDERSTORMS AND TORNADOES...ARE
EXPECTED TO DEVELOP OR MOVE INTO SOUTHEAST IOWA AND FAR NORTHEAST
MISSOURI ALONG AN APPROACHING WARM FRONT LATE THIS AFTERNOON. THE
THREAT WILL THEN EXTEND INTO WEST CENTRAL ILLINOIS IN THE EVENING.
ALONG AND NORTH OF INTERSTATE 80...THUNDERSTORMS MAY DEVELOP WITH THE
POTENTIAL TO PRODUCE HEAVY RAINFALL AND LARGE HAIL. OVERNIGHT...THE
MAIN THREAT FROM ANOTHER ROUND OF THUNDERSTORMS WILL BE HEAVY
RAINFALL...WITH A SMALLER RISK OF LARGE HAIL AND DAMAGING WIND.

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TONIGHT. ANY
ADDITIONAL HEAVY RAINFALL TONIGHT WILL AGGRAVATE SIGNIFICANT RIVER
FLOODING ALREADY OCCURRING OR FORECAST ACROSS THE AREA AND MAY
ALSO LEAD TO FLASH FLOODING WHERE THE GROUND IS SATURATED
FROM RECENT RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS INTO THE MIDWEST
OVER THE WEEKEND.  IT WILL BRING A THREAT OF SEVERE WEATHER TO
THE AREA POSSIBLY ON SATURDAY...BUT MORE LIKELY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT FOR
BOTH SEVERE WEATHER AND RAINFALL REPORTS.

SHEETS

In the hours before

Local storm report, May 24, 7:36 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     LURAY                   40.45N 91.88W
05/24/2004                   CLARK              MO   LAW ENFORCEMENT

            6 INCH DIAMETER TREE DOWN IN TOWN

0829 PM     HAIL             KAHOKA                  40.42N 91.72W
05/24/2004  0.25 INCH        CLARK              MO   LAW ENFORCEMENT

            PEA SIZE HAIL IN TOWN

&&

TEAL
Local storm report, May 24, 7:42 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             LURAY                   40.45N 91.88W
05/24/2004  0.75 INCH        CLARK              MO   TRAINED SPOTTER

            STRONG WINDS WITH 3 INCH DIAMETER TREE LIMBS DOWN.
            ROTATION OVERHEAD.

&&

MZ
Local storm report, May 24, 7:44 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     4 N LURAY               40.51N 91.88W
05/24/2004                   CLARK              MO   LAW ENFORCEMENT

            SERVERAL 8 INCH DIAMETER TREES DOWN.

&&

MZ
Local storm report, May 24, 7:56 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     4 N LURAY               40.51N 91.88W
05/24/2004                   CLARK              MO   LAW ENFORCEMENT

            WINDOWS BLOWN OUT OF RESIDENCE

&&

MZ
Local storm report, May 24, 8:04 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     KEOKUK                  40.41N 91.40W
05/24/2004                   LEE                IA   TRAINED SPOTTER

            12 INCH DIAMETER TREE LIMBS DOWN. WINDS SPEEDS ESTIMATED
            AT MORE THAN 55 MPH. HEAVY RAIN PRODUCING STREET
            FLOODING.

&&

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
May 24, 8:13 PM CST to 8:32 PM CST
Where
Hancock County, 2 mi NNW of Hamilton
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
40.433, -91.367

Continuous path of straight line winds from the Mississippi River north of Hamilton to between Ferris and Adrian were 30 power poles were snapped off near the ground.

Hail, Hancock

When
May 24, 8:25 PM CST to 8:30 PM CST
Where
Hancock County, Carthage
Measured
0.75 in hail
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.417, -91.133

Hail, McDonough

When
May 24, 9:25 PM CST to 9:28 PM CST
Where
McDonough County, 2 mi S of Macomb
Measured
0.88 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.450, -90.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416175, 5416176, 5416177.